Two anthrax cases with soft tissue infection, severe oedema and sepsis in Danish heroin users
1 Department of Intensive Care 4131, Copenhagen University Hospital, Rigshospitalet, Copenhagen, Denmark
2 Department of Clinical Microbiology, Copenhagen University Hospital, Rigshospitalet, Copenhagen, Denmark
3 Department of Infectious Diseases, Hvidovre Hospital, Hvidovre, Denmark
4 Department of Clinical Microbiology, Hvidovre Hospital, Hvidovre, Denmark
5 Department of Infectious Diseases, Copenhagen University Hospital, Rigshospitalet, Copenhagen, Denmark
BMC Infectious Diseases 2013, 13:408 doi:10.1186/1471-2334-13-408Published: 3 September 2013
Anthrax had become extremely rare in Europe, but in 2010 an outbreak of anthrax among heroin users in Scotland increased awareness of contaminated heroin as a source of anthrax. We present the first two Danish cases of injectional anthrax and discuss the clinical presentations, which included both typical and more unusual manifestations.
The first patient, a 55-year old man with HIV and hepatitis C virus co-infection, presented with severe pain in the right thigh and lower abdomen after injecting heroin into the right groin. Computed tomography and ultrasonographic examination of the abdomen and right thigh showed oedematous thickened peritoneum, distended oedematous mesentery and subcutaneous oedema of the right thigh. At admission the patient was afebrile but within 24 hours he progressed to severe septic shock and abdominal compartment syndrome. Cultures of blood and intraperitoneal fluid grew Bacillus anthracis. The patient was treated with meropenem, clindamycin, ciprofloxacin and metronidazole. Despite maximum supportive care including mechanical ventilation, vasopressor treatment and continuous veno-venous hemodiafiltration the patient died on day four.
The second patient, a 39-year old man with chronic hepatitis C virus infection, presented with fever and a swollen right arm after injecting heroin into his right arm. The arm was swollen from the axilla to the wrist with tense and discoloured skin. He was initially septic with low blood pressure but responded to crystalloids. During the first week, swelling progressed and the patient developed massive generalised oedema with a weight gain of 40 kg. When blood cultures grew Bacillus anthracis antibiotic treatment was changed to meropenem, moxifloxacin and metronidazole, and on day 7 hydroxycloroquin was added. The patient responded to treatment and was discharged after 29 days.
These two heroin-associated anthrax cases from Denmark corroborate that heroin contaminated with anthrax spores may be a continuous source of injectional anthrax across Europe. Clinicians and clinical microbiologists need to stay vigilant and suspect anthrax in patients with a history of heroin use who present with soft tissue or generalised infection. Marked swelling of affected soft tissue or unusual intra-abdominal oedema should strengthen clinical suspicion.